Maine, 2008

Hail and Damaging Winds in Maine, July 18, 2008

July 18, 2008 · NWS GYX · 34 events in 3 counties and zones

A stationary front over southern Maine became the focus for severe thunderstorm activity as a short wave approached the region from the west. Low level shear quickly increased during the late morning and early afternoon setting the stage for a major severe weather outbreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stationary front over southern Maine became the focus for severe thunderstorm activity as a short wave approached the region from the west. Low level shear quickly increased during the late morning and early afternoon setting the stage for a major severe weather outbreak. Large hail, damaging winds and very heavy rain were associated with these storms which began developing in the early afternoon and lasted into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 10:45 AM EST, 43 minutes earlier.

Area forecast discussion, Jul 18, 10:45 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1145 AM EDT FRI JUL 18 2008

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN ALONG THE CANADIAN BORDER
TODAY...AS WARMER AND MORE HUMID AIR FILTERS IN FORM THE SOUTH.
A DISTURBANCE ALOFT WILL MOVE THRU THIS AFTERNOON AND COULD
PRODUCE SOME STRONG STORMS. WEAK HIGH PRESSURE WILL MOVE OVER THE
REGION FOR SATURDAY AND EARLY SUNDAY. THEN...ANOTHER FRONT WILL
BECOME STALLED OVER THE AREA LATER SUNDAY AND INTO EARLY NEXT
WEEK...WHICH WILL MEAN A CHANCE OF SHOWERS THUNDERSTORMS RIGHT
INTO MID-WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO INPUT LATEST OBSERVED DATA AND EXTRAPOLATE THRU
THE FCST FOR TDA. NO SIGNIFICANT CHANGES AT THIS TIME. WILL CON
ENHANCED WORDING /SMALL HAIL...GUSTY WINDS AND HEAVY RAIN/ FOR
TSTMS THRU 18Z. AFTER 18Z WILL INCREASED THE ENHANCED WORDING
/SMALL HAIL...DAMAGING WINDS...HEAVY RAIN AND FREQUENT LIGHTNING/
EVEN MORE.

SPC HAS ALMOST ENTIRE FA IN SLGT RISK AND CONDITIONS LOOK GOOD
FOR SEVERE WX TO DEVELOP TDA...ALREADY ISSUED ONE SEVERE TSTM
WARNING IN NRN NH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
WILL EXTEND THE ENHANCED WORDING FOR PSBL STRONG TSTMS INTO THIS
EVENING AS UPR LVL SUPPORT...SHORT WAVE, JET, AND WIND SHEAR FROM
H9 TO H7...SHOWS UP BEST AT 00Z THIS EVENING.

ANOTHER WAVE WILL MOVE THRU OVERNIGHT...AND THIS WILL LKLY PUSH A
PRE-FRONTAL THROUGH THE CWA ...AND THAT COULD SET OFF SOME
ISOLATED CONVECTION...ESPECIALLY IN NRN ZONES. AREAS OF F LIKELY
TO FORM OVERNIGHT...MORE SO IN VALLEYS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LOW ALOFT WILL KEEP RIPPLES OF LOW PRESSURE MOVING ACROSS THE
REGION THROUGH MUCH OF THE UPCOMING WORKWEEK...SO LOOKS TO
BE UNSETTLED WITH A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY.
TEMPERATURES START OFF AROUND 85 TO 90 OVER THE WEEKEND...THEN
SETTLE BACK TO MORE SEASONABLE READINGS THROUGH THE WEEK BASED
ON WHAT LOOKS TO BE MORE CLOUDS THAN CLEAR FOR THE MAJORITY OF
THE WEEK.  RELATIVELY MOIST AIR MASS THROUGH THE WEEK ALSO WITH
DEWPOINTS STARTING IN THE UPPER 60S AND SLOWLY LOWERING TO THE
LOWER 60S BY THE END OF THE WEEK/EARLY NEXT WEEKEND.  SOME DEGREE
OF OVERNIGHT FOG LIKELY THROUGH THE WEEK ALSO.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH TONIGHT/...VFR CONDITIONS EXPECTED TDA EXCEPT
LWR CONDITIONS WITH ANY TSTMS THAT DEVELOP THIS AFTERNOON ACROSS
THE TAF SITES. BEST CHC FOR TSTMS WILL BE FURTHER N AS ACTIVITY
ALREADY OCCURRING N OF THE TAF SITES AT THIS TIME. SPC HAS MOST OF
THE FA IN A SLGT RISK FOR SEVERE WX TDA AND THIS EVENING. ANY
STRONG TO SEVERE TSTM COULD PRODUCE STRONG GUSTY WINDS WITH ABRUPT
WIND SHIFTS...HAIL...AND IFR TO LIFR CONDITIONS IN HEAVY RAIN.
THE TSTM ACTIVITY WILL DROP OFF TOWARD MIDNIGHT BUT THAT WILL
ALLOW AREAS OF F TO FORM...MOST LIKELY AT LEB.

LONG TERM... DAYTIME VFR CONDITIONS WILL LOWER TO MVFR IN ANY
SHOWERS/THUNDERSTORMS AND OVERNIGHT CONDITIONS WILL LOWER
TO MVFR/IFR IN SOME DEGREE OF FOG.

&&

.MARINE...
SHORT TERM /TODAY THROUGH TONIGHT/...QUICK UPDATE TO FCST TO INPUT
LATEST OBSERVED BUOY DATA. SEAS STILL AROUND 5 FT AT SOME
LOCATIONS. THIS IS MOSTLY DUE TO A SE SWELL FROM TROPICAL STORM
BERTHA...WHICH SHOULD LOSE ITS INFLUENCE ON OUR SEAS THRU TDA AND
TNGT SO AT THIS TIME WILL NOT PUT UP AN SCA FOR HAZARDOUS SEAS. SW
WINDS TO INCREASE LATER TODAY...ENHANCED SOME BY A DEVELOPING SEA
BREEZE...BUT WILL REMAIN BLO SCA LVLS.

LONG TERM...NO FLAGS ANTICIPATED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 18, 10:28 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1128 AM EDT FRI JUL 18 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-191530-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1128 AM EDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND
ASSOCIATED COASTAL WATERS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR NORTHERN, CENTRAL AND
SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE AT THIS
TIME.

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-191530-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1128 AM EDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND
ASSOCIATED COASTAL WATERS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 8:02 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
902 AM EDT FRI JUL 18 2008

MEZ007>009-NHZ001>003-181400-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
GRAFTON-NORTHERN OXFORD-SOUTHERN COOS-
902 AM EDT FRI JUL 18 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH
1000 AM EDT...

AT 902 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM COBURN
GORE TO 3 MILES EAST OF MILLSFIELD TO 18 MILES NORTHWEST OF
LISBON...OR ALONG A LINE EXTENDING FROM COBURN GORE TO 15 MILES
SOUTHEAST OF COLEBROOK TO 12 MILES SOUTHWEST OF ST.
JOHNSBURY...MOVING EAST AT 22 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND COBURN
GORE...STRATFORD...MILLSFIELD...WILSONS MILLS...ERROL...LINCOLN
PLANTATION...WENTWORTHS LOCATION...NORTHUMBERLAND...GROVETON AND
GUILDHALL THROUGH 1000 AM EDT.

HEAVY RAINFALL AND SMALL HAIL CAN BE EXPECTED...WITH LOCAL PONDING
IN STREETS AND LOW-LYING AREAS.

POHL
Special weather statement, Jul 18, 10:51 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1151 AM EDT FRI JUL 18 2008

MEZ012-019-NHZ002-004-181630-
INTERIOR CUMBERLAND-NORTHERN CARROLL-SOUTHERN COOS-SOUTHERN OXFORD-
1151 AM EDT FRI JUL 18 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CUMBERLAND
COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 1230 PM EDT...

AT 1151 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF PINKHAM NOTCH...OR
ABOUT 16 MILES SOUTH OF BERLIN...MOVING EAST AT 36 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINKHAM NOTCH...
JACKSON...GLEN...CHATHAM...STOWE...LOVELL...SWEDEN...STONEHAM...WEST
BRIDGTON AND WATERFORD THROUGH 1230 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

POHL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Oxford

When
July 18, 11:28 AM EST to 11:32 AM EST
Where
Oxford County, Fryeburg
Measured
0.75 in hail
Reported by
Public
Coordinates
44.020, -70.980

A severe thunderstorm produced .75 inch hail in Fryeburg.

Thunderstorm Wind, Oxford

When
July 18, 11:30 AM EST to 11:33 AM EST
Where
Oxford County, Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.020, -70.980

A severe thunderstorm downed branches in Fryeburg.

Hail, Cumberland

When
July 18, 12:00 PM EST to 12:03 PM EST
Where
Cumberland County, 0.85 mi NE of South Naples
Measured
0.75 in hail
Reported by
Public
Coordinates
43.930, -70.610

A severe thunderstorm produced .75 inch hail in South Naples.

Hail, Cumberland

When
July 18, 12:25 PM EST to 12:28 PM EST
Where
Cumberland County, 0.85 mi SE of Newhall
Measured
1.25 in hail
Reported by
Public
Coordinates
43.740, -70.420

A severe thunderstorm produced 1.25 inch hail in South Windham.

Hail, Cumberland

When
July 18, 12:30 PM EST to 12:34 PM EST
Where
Cumberland County, 0.69 mi N of Standish
Measured
0.88 in hail
Reported by
Public
Coordinates
43.740, -70.550

A severe thunderstorm produced .88 inch hail in Standish.

Thunderstorm Wind, Cumberland

When
July 18, 12:30 PM EST to 12:33 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.680, -70.440

A severe thunderstorm downed trees across Route 114 in Gorham.

Thunderstorm Wind, Cumberland

When
July 18, 12:30 PM EST to 12:34 PM EST
Where
Cumberland County, 0.69 mi N of Standish
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.740, -70.550

A severe thunderstorm downed large branches in Standish.

Hail, Cumberland

When
July 18, 12:32 PM EST to 12:35 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
0.75 in hail
Reported by
Public
Coordinates
43.680, -70.440

A severe thunderstorm produced .75 inch hail in Gorham.

Thunderstorm Wind, Cumberland

When
July 18, 12:35 PM EST to 12:39 PM EST
Where
Cumberland County, 1 mi W of Cumberland Mills
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.680, -70.370

A severe thunderstorm downed large trees in Westbrook.

Thunderstorm Wind, Cumberland

When
July 18, 12:50 PM EST to 12:59 PM EST
Where
Cumberland County, Scarborough
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.580, -70.320

A severe thunderstorm downed large branches in Scarborough.

Thunderstorm Wind, Cumberland

When
July 18, 12:50 PM EST to 12:55 PM EST
Where
Cumberland County, 1.22 mi NW of South Gorham
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
43.640, -70.440

A severe thunderstorm downed 50 to 100 trees at and near Gorham Country Club about 3 miles south of Gorham.

Hail, Cumberland

When
July 18, 1:00 PM EST to 1:03 PM EST
Where
Cumberland County, 0.85 mi SE of Portland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.660, -70.260

A severe thunderstorm produced .88 inch hail on outer Highland Road in Portland.

Thunderstorm Wind, Cumberland

When
July 18, 1:00 PM EST to 1:03 PM EST
Where
Cumberland County, Scarborough
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.580, -70.320

A severe thunderstorm downed numerous trees in Scarborough.

Thunderstorm Wind, Cumberland

When
July 18, 1:00 PM EST to 1:04 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.680, -70.440

Severe thunderstorm winds caused a roof collaspe on Hope Road and also downed trees on cars along Libby Road.

Thunderstorm Wind, Cumberland

When
July 18, 1:03 PM EST to 1:07 PM EST
Where
Cumberland County, 0.69 mi S of Cape Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.560, -70.200

A severe thunderstorm downed trees along Wells Road in Cape Elizabeth.

Thunderstorm Wind, Cumberland

When
July 18, 1:05 PM EST to 1:08 PM EST
Where
Cumberland County, 0.85 mi NW of Cape Cottage
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.640, -70.240

A severe thunderstorm downed trees in South Portland.

Thunderstorm Wind, York

When
July 18, 1:40 PM EST to 1:44 PM EST
Where
York County, Waterboro Center
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.580, -70.720

A severe thunderstorm downed trees in North Waterboro.

Thunderstorm Wind, Cumberland

When
July 18, 2:00 PM EST to 2:04 PM EST
Where
Cumberland County, Scarborough
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.580, -70.320

A severe thunderstorm downed trees on Route 114 in Scarborough.

Hail, York

When
July 18, 2:06 PM EST to 2:09 PM EST
Where
York County, 0.69 mi S of Saco
Measured
1 in hail
Reported by
Public
Coordinates
43.490, -70.450

A severe thunderstorm produced 1 inch hail in Saco.

Thunderstorm Wind, Cumberland

When
July 18, 4:48 PM EST to 4:51 PM EST
Where
Cumberland County, 1 mi W of Cumberland Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.680, -70.370

A severe thunderstorm downed trees and wires on Spring Street in Westbrook.

Hail, York

When
July 18, 4:50 PM EST to 4:54 PM EST
Where
York County, 0.5 mi E of Acton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -70.910

A severe thunderstorm produced .75 inch hail in Acton.

Thunderstorm Wind, York

When
July 18, 4:52 PM EST to 4:55 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.440, -70.770

A severe thunderstorm downed large branches in Sanford.

Hail, York

When
July 18, 4:54 PM EST to 4:56 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.440, -70.770

A severe thunderstorm produced .75 inch hail in Sanford.

Thunderstorm Wind, York

When
July 18, 5:03 PM EST to 5:07 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.440, -70.770

A severe thunderstorm downed trees in Sanford.

Thunderstorm Wind, York

When
July 18, 5:10 PM EST to 5:14 PM EST
Where
York County, 0.5 mi E of Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.270, -70.860

A severe thunderstorm downed numerous trees in Berwick.

Thunderstorm Wind, Oxford

When
July 18, 5:25 PM EST to 5:29 PM EST
Where
Oxford County, 0.5 mi W of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.130, -70.490

A severe thunderstorm downed numerous trees in Oxford.

Thunderstorm Wind, Cumberland

When
July 18, 5:29 PM EST to 5:31 PM EST
Where
Cumberland County, 0.69 mi S of Cape Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.560, -70.200

A severe thunderstorm downed trees in Cape Elizabeth.

Thunderstorm Wind, Cumberland

When
July 18, 5:35 PM EST to 5:38 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.680, -70.440

A severe thunderstorm downed trees in Gorham.

Thunderstorm Wind, York

When
July 18, 5:35 PM EST to 5:38 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.440, -70.770

A severe thunderstorm downed trees in Sanford.

Thunderstorm Wind, Cumberland

When
July 18, 5:40 PM EST to 5:44 PM EST
Where
Cumberland County, Scarborough
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.580, -70.320

A severe thunderstorm downed large branches in Scarborough.

Thunderstorm Wind, York

When
July 18, 5:40 PM EST to 5:44 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.440, -70.770

A severe thunderstorm downed numerous trees in Sanford.

Thunderstorm Wind, Cumberland

When
July 18, 5:44 PM EST to 5:47 PM EST
Where
Cumberland County, 0.69 mi S of Cape Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.560, -70.200

A severe thunderstorm downed trees and wires on Winwood Street in Cape Elizabeth.

Thunderstorm Wind, York

When
July 18, 6:05 PM EST to 6:09 PM EST
Where
York County, 0.5 mi E of Bartlett Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -70.520

A severe thunderstorm downed large branches and power poles along Route 1 about 2 miles northeast of Kennebunk.

Thunderstorm Wind, York

When
July 18, 6:05 PM EST to 6:09 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.440, -70.770

A severe thunderstorm downed numerous trees near the intersection of Route 4 and 109 in Sanford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123146, 123156, 123147, 123149, 123150, 123157, 123158, 123151, 123159, 123160, 123161, 123152, 123162, 123165, 123167, 123168, 123170, 123171, 123153, 123172, 123154, 123173, 123155, 123174, 123175, 123176, 123177, 123178, 123180, 123181, 123182, 123183, 123186, 123187.